Colorado, 2016Flash Flood in Colorado, August 30, 2016
August 30, 2016 · NWS BOU · 1 event in 1 county or zone
6 inches of rainfall. Several vehicles were stranded in 2 to 3 feet of moving water at the intersection of 72nd Ave.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An intense thunderstorm produced very heavy rain and hail in Westminster, where radar estimated up to 3.6 inches of rainfall. Several vehicles were stranded in 2 to 3 feet of moving water at the intersection of 72nd Ave. and Pecos St. Street flooding was also reported on U.S. 36 at Pecos St.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 30, 2:54 PM MST, 5 hours 13 minutes earlier.
Area forecast discussion, Aug 30, 2:54 PM MST, 5 hours 13 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
354 PM MDT TUE AUG 30 2016
.SHORT TERM...(This evening through Wednesday)
Issued at 353 PM MDT Tue Aug 30 2016
Very weak flow is present over northeast Colorado this afternoon
as a decaying upper level low drifts northeastward. The moist
airmass over the state has become slightly unstable due to
afternoon heating with slow moving showers over the foothills and
plains. Moderate to heavy rain has been accompanying the storms.
Additional shower activity is expected through the early evening
as outflow boundaries collide. By midnight, most shower activity
should be finished. Abundant low level moisture should form areas
of fog and low clouds, mainly along the South Platte River.
Tomorrow, weak flow aloft will continue over eastern Colorado,
setting the stage for another afternoon of scattered and slow
moving thunderstorms. Temperatures will be similar to what they
were today. Possible heavy rain from slow moving thunderstorms
will be the main threat.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 353 PM MDT Tue Aug 30 2016
Weak subsidence is moving in Wednesday evening as ridge axis
slowly builds in from the north. As a result, any lingering
convective showers and storms are expected to diminish rather
quickly with the loss of daytime heating.
On Thursday, the flow aloft turns more west/southwesterly on the
back side of the ridge as it begins to shift east into the Central
Plains. This will bring a little drier air onto the plains with
precipitable water values and the chance of convection
decreasing. Still can't totally rule out late day storms in the
lower elevations with a late approach of a short wave, but overall
most showers and storms would be confined to the high country.
Friday should see better shower and thunderstorm coverage due to
passage of the upper level disturbance and surge of mid/upper
level moisture from the southwest. That moisture plume could
remain in tact into Saturday but overall drier and mild conditions
are expected to prevail for the Labor Day weekend.
Temperatures will warm back to or above seasonal normals and then
remain there through Sunday. Then we should see a weak front with
slight cooling to near or below normal levels toward Labor Day and
Tuesday.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 353 PM MDT Tue Aug 30 2016
Areas of rain across the plains this evening will be adding to the
low level moisture content in the South Platte River valley. The
light wind pattern overnight is expected to turn into a bit of a
weak Denver Cyclone which will be able to advect this low level
moisture toward the northern parts of Denver. Areas of fog and low
clouds may develop over southern Weld County after midnight and
then move close to KDEN and KBJC around sunrise. Will mention some
fog and low clouds for a few hours at those airports.
For the rest of this evening, showers and thunderstorms on the
plains have been very slow to move. Outflow boundaries from storms
over northern Weld County should reach KDEN in the next 60 to 90
minutes which could produce some showers over the Denver metro
area through about 7 PM. Heavy rain will be the primary threat
from the storms, but ceilings and visibilities will also be lower.
No other aviation impacts are expected.
&&
.BOU Watches/Warnings/Advisories...
None.
&&
SHORT TERM...Dankers
LONG TERM...Barjenbruch
AVIATION...Dankers
Hazardous weather outlook, Aug 30, 9:52 AM MST, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1052 AM MDT TUE AUG 30 2016
COZ030>051-311700-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1052 AM MDT TUE AUG 30 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
AN UPPER LEVEL LOW WILL MOVE OVER NORTHEASTERN COLORADO THIS
AFTERNOON AND EVENING...BRINGING ANOTHER ROUND OF AFTERNOON AND
EVENING THUNDERSTORMS. THE BEST CHANCE FOR STORMS WILL BE OVER THE
FRONT RANGE FOOTHILLS, THE PALMER DIVIDE AND ACROSS THE PLAINS TO
THE SOUTH OF INTERSTATE 76. LOCALLY HEAVY RAIN...CLOUD TO GROUND
LIGHTNING...SMALL HAIL...AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THE STRONGER STORMS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE MOUNTAINS AND PALMER DIVIDE WILL CONTINUE TO SEE MOST OF THE
SHOWER AND THUNDERSTORM ACTIVITY DURING THE UPCOMING WEEK. THE
PLAINS SHOULD SEE AN INCREASE IN THUNDERSTORM ACTIVITY ON FRIDAY
WITH THE PASSAGE OF AN UPPER LEVEL WEATHER DISTURBANCE. A FEW OF
THESE THUNDERSTORMS MAY PRODUCE SMALL HAIL...GUSTY WINDS AND
LOCALLY HEAVY RAINFALL. DRIER AIR WILL THEN SPREAD OVER THE
OUTLOOK AREA DURING THE LABOR DAY WEEKEND...ALTHOUGH TEMPERATURES
ARE EXPECTED TO GRADUALLY LOWER DURING THIS PERIOD.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
In the hours before
Special weather statement, Aug 30, 6:14 PM MST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
714 PM MDT TUE AUG 30 2016
COZ040-041-310200-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET CO-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE
COUNTIES/EAST BROOMFIELD COUNTY CO-
714 PM MDT TUE AUG 30 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DOUGLAS COUNTY UNTIL
800 PM MDT...
AT 713 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
LONE TREE...OR 14 MILES SOUTH OF DENVER...MOVING SOUTHWEST AT 20 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SOUTHERN CENTENNIAL...HIGHLANDS RANCH...NORTHWESTERN CASTLE ROCK...
PARKER...LONE TREE...ROXBOROUGH PARK...LOUVIERS...SURREY RIDGE...
BEVERLY HILLS AND SEDALIA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3932 10497 3935 10497 3938 10495 3941 10495
3942 10499 3944 10501 3944 10502 3946 10502
3947 10504 3945 10505 3950 10509 3953 10508
3958 10485 3952 10475
TIME...MOT...LOC 0113Z 059DEG 16KT 3953 10486
BARJENBRUCHFlash Flood, Adams
- When
- August 30, 8:07 PM MST to 10:00 PM MST
- Where
- Adams County, 0.87 mi NE of Westminster to 1.74 mi SE of Westminster
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.840, -105.020
A wet microburst produced very heavy rain and hail in Westminster.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Wisconsin, August 30, 2016$50,000 · 1 event
- High Wind and High Surf in Hawaii, August 30 to 31, 201652 kt wind · 11 events
- Lightning Strike in Minnesota, August 30, 2016$15,000 · 1 event
- Damaging Wind in Arizona, August 30, 2016$15,000 · 52 kt wind · 1 event
- Marine Thunderstorm Winds in Gulf of Mexico, August 30, 20164 events
- Flash Flooding in New Mexico, August 30, 2016$2,000 · 3 events
- Flash Flooding in Texas, August 30, 20162 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 30, 20162 events
- Flood and Heavy Rain in Kansas, August 30 to 31, 2016$5,000 · 2 events
- Flood in Illinois, August 30, 2016$2,000 · 1 event
- Drought in Massachusetts, August 30 to 31, 20161 event
- Waterspout in South Atlantic Coastal Waters, August 30, 20161 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657180.